Colorado, 2012Wildfire in Colorado, May 25 to 31, 2012
May 25 to 31, 2012 · NWS GJT · 1 event in 1 county or zone
Persistent drought across southwest Colorado through the winter and spring months of early 2012, led to conditions favorable for large wildfire growth. On the afternoon of May 25th, a human caused fire started in the Paradox valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent drought across southwest Colorado through the winter and spring months of early 2012, led to conditions favorable for large wildfire growth. On the afternoon of May 25th, a human caused fire started in the Paradox valley. This wildfire eventually burned across 5742 acres of federal land and threatened around 25 structures before being fully contained in early June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 25, 3:29 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, May 25, 3:29 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
429 PM MDT FRI MAY 25 2012
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 411 PM MDT FRI MAY 25 2012
THE STRONG SOUTHWEST FLOW AHEAD OF THE APPROACHING LOW AND COLD
FRONT IS MATERIALIZING AS EXPECTED TODAY AND SHOULD BE STRONGER
SATURDAY. THUS THE RED FLAG WARNING OVERNIGHT AND SATURDAY AND THE
HIGH WIND WARNING FOR SATURDAY CONTINUE. 700 MB WINDS WERE AT 40
KTS WITH 500 MB AT 60 KTS. A NAM12 FORECAST SOUNDING PREDICTED 700
MB WINDS AT 35 KTS WITH 500 MB AT 80 KTS ON 18Z SAT.
WHERE TODAY AND TONIGHT ARE A SIGNIFICANT WIND EVENT...SATURDAY
WILL BE A DRAMATIC ONE...AS STRONG A WIND EVENT DURING THIS TIME
OF YEAR AS WE HAVE SEEN SINCE ABOUT 2002...WHEN THE HAYMAN...COAL
SEAM...AND MISSIONARY RIDGE FIRES ALL BLEW UP ON JUNE 9.
THE FRONT IS ON TRACK TO REACH GRAND JUNCTION ABOUT 18Z. WITH WINDS
SHIFTING TO WEST AND NORTHWEST AND SLOWLY LESSENING BY LATE
AFTERNOON. WINDS SHOULD DECREASE SUBSTANTIALLY LATE SATURDAY
EVENING AND OVERNIGHT.
SUNDAY...THE UPPER LOW WILL BE OVER EASTERN MONTANA BY MIDDAY SUNDAY AS
TRAILING SHORTWAVE IN THE BASE OF THE TROUGH MOVES ACROSS EASTERN UT
AND WESTERN CO. THIS WILL KEEP A CHANCE OF ISOLATED TO SCATTERED
SHOWERS POSSIBLE THROUGH SUNDAY EVENING...MAINLY ACROSS THE NORTH.
TEMPS WILL BE COOLER SUNDAY WITH 700 MB TEMPS DROPPING BELOW ZERO C.
ALLOWING FOR EVEN A CHANCE OF SNOW AT THE HIGHER ELEVATIONS OF THE
UINTAS/FLATTOPS/ELKEHEAD/PARK MTNS.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 411 PM MDT FRI MAY 25 2012
MOST OF THE WAVE ENERGY WILL INITIALLY REMAIN TO OUR NORTH. FIRST A
FLAT AND QUICK MOVING RIDGE WILL PASS MON NIGHT-TUE. THEN A PACIFIC
SHORTWAVE WILL FOLLOW...PASSING OVER THE NORTHERN ROCKIES TUE-TUE
NIGHT. THE GFS SHOWS THIS WAVE DROPPING FARTHER SOUTH INTO THE PLAIN
STATES ON WED...WHICH WILL BETTER BRUSH OUR NE CORNER WED MORNING.
THE EC ON THE OTHER HAND KEEPS THE DISTURBANCE ALONG THE CANADIAN/US
BORDER...FINALLY DROPPING IT INTO THE DAKOTAS WED NIGHT. IN ANY CASE
THE FORECAST REMAINS GENERALLY DRY FOR US. THE GFS DOES BRING A
LITTLE BETTER CHANCE OF SHOWERS...LIMITED MAINLY TO THE EASTERN
MOUNTAINS.
A LARGER RIDGE WILL THEN DEVELOP OVER THE WESTERN CONUS FOR THE
REMAINDER OF THE WEEK. THE GFS IS MUCH STRONGER WITH THIS
RIDGE...AND MOVES IT EASTWARD A LITTLE FASTER. BY THU THE GFS RIDGE
AXIS IS PROGGED TO BE OVER WESTERN UT/CENTRAL AZ. BUT ECMWF SOLUTION
KEEPS THE RIDGE AXIS OVER THE FAR WESTERN STATES. THE EC ALSO
DEVELOPS A CLOSED LOW CIRCULATION OFF THE NORTHERN BAJA COAST...
UNDERNEATH THE RIDGE. THE RIDGE WILL SHIFT EAST ON FRIDAY...BUT THE
QUESTION REMAINS AS TO HOW FAR. THE GFS BRINGS THE RIDGE AXIS OVER
HEAD...WHILE THE EC KEEPS IT TO OUR WEST. BOTH MODELS INDICATE THAT
THIS PERIOD WILL BE DOMINATED BY A NORTHWEST FLOW...WITH WARMING
TEMPERATURES AS THE RIDGE SHIFTS EAST.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY AFTERNOON)
ISSUED AT 411 AM MDT FRI MAY 25 2012
VFR CONDITIONS ARE EXPECTED THOUGH BLOWING DUST...OR SMOKE
ADVECTED FROM FIRES IN AZ OR NM...MAY LOWER VISIBILITY AT TIMES.
WIND SHEAR AND MECHANICAL TURBULENCE WILL BE THE PRIMARY AVIATION
HAZARD THAT COVERS THE ENTIRE REGION TODAY AND EVEN MORE SO ON
SATURDAY. SUSTAINED SURFACE WINDS OF 30 KTS WITH GUSTS OVER 40KTS
WILL BE COMMON. VERY SPOTTY SHOWERS AND STORMS ARE POSSIBLE NORTH
OF INTERSTATE 70...ESPECIALLY OVER THE NRN MTNS...THIS AFTERNOON
AND EVENING.
&&
.FIRE WEATHER...
ISSUED AT 411 AM MDT FRI MAY 25 2012
MAIN CHANGE WAS TO UPGRADE THE LONE REMAINING FIRE WEATHER WATCH TO
A RED FLAG WARNING SATURDAY FOR ZONE 201...THE ROUTT FORECAST AREA.
FUELS IN ZONE 201 LISTED AS CRITICAL ONLY ABOVE 8500 FT AND WHILE
HUMIDITY MAY NOT DROP BELOW THE 15 PCT CRITERIA AT THESE
ELEVATIONS...HUMIDITIES BETWEEN 15-20 PCT ARE ANTICIPATED. BELIEVE
THIS IS A CASE WHERE THE STRENGTH OF THE WIND OVERRIDES THE RH FOR
FIRE SPREAD AND GROWTH.
OTHERWISE...CURRENT RED FLAG WARNINGS FOR ALL WESTERN CO FIRE WX
ZONES BUT ZONE 291 LOOK ON TRACK. AS STATED IN PREVIOUS
DISCUSSIONS...THERE WILL BE SOME RECOVERY TONIGHT BOTH WITH
HUMIDITIES AND WINDS...BUT OCCASIONAL STRONG GUSTS WILL CONTINUE
OVERNIGHT. IN ADDITION...RH RECOVERY IN THE THERMAL BELT ON THE
MID-SLOPES WILL BE NOT BE AS PRONOUNCED. THEREFORE...EXPECT TO SEE
AT LEAST LOCALIZED RED FLAG CONDITIONS PERSIST THROUGH TONIGHT
BEFORE BECOMING WIDESPREAD AGAIN AFTER MID-MORNING SATURDAY. A FEW
THUNDERSTORMS ARE POSSIBLE ACROSS NW CO/NE UT SAT AFTERNOON AND
EVENING FOR THE ADDED THREAT OF LIGHTNING.
NE UT WILL EXPERIENCE SIMILARLY STRONG AND GUSTY WINDS AND LOW
HUMIDITIES...BUT FUELS ARE NOT CONSIDERED CRITICAL THERE SO NO
HIGHLIGHTS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...HIGH WIND WARNING FROM 10 AM TO 10 PM MDT SATURDAY FOR
COZ001>014-017>023.
WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR COZ001>003-006-
007-009-011-017-020>022.
RED FLAG WARNING UNTIL 9 PM MDT SATURDAY FOR COZ200-202-203-207-
290-292-293.
RED FLAG WARNING FROM 9 AM TO 9 PM MDT SATURDAY FOR COZ201.
UT...HIGH WIND WARNING FROM 10 AM TO 10 PM MDT SATURDAY FOR
UTZ022>025-027>029.
WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR UTZ022>025-
027>029.
&&
SHORT TERM...CC/JAD
LONG TERM...JAD/EH
AVIATION...EH
FIRE WEATHER...JADHazardous weather outlook, May 25, 1:40 PM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MDT FRI MAY 25 2012
COZ001>014-017>023-UTZ022>025-027>029-262045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
240 PM MDT FRI MAY 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TONIGHT
A DEEP AREA OF LOW PRESSURE WILL SLOWLY APPROACH UTAH AND
COLORADO TONIGHT...WITH THE STRONG WINDS OF TODAY CONTINUING THIS
EVENING. SUSTAINED WINDS OF 30 TO 40 MPH WILL BE COMMON WITH
GUSTS UPWARDS OF 50 MPH. A WIND ADVISORY CONTINUES FOR MANY AREAS
UNTIL 10 PM. ALONG WITH THE WIND ADVISORY...A RED FLAG WARNING
REMAINS IN EFFECT OVERNIGHT MUCH OF WESTERN COLORADO AS THE
STRONG WINDS AND DRY HUMIDITIES WILL COMBINE TO MAKE CRITICAL FIRE
WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AS THE AREA OF LOW PRESSURE GETS CLOSER ON SATURDAY...WINDS WILL
INCREASE FURTHER WITH SUSTAINED WINDS OF 40 MPH GUSTING TO 55 TO
60 MPH FOR MANY VALLEY LOCATIONS AND MOUNTAINS REACHING OVER 75
MPH. DUE TO THIS...A HIGH WIND WARNING HAS BEEN ISSUED. THE RED
FLAG WARNING WILL ALSO STILL BE IN EFFECT AS THE STRONG WINDS AND
LOW HUMIDITIES KEEP THE AREA IN CRITICAL FIRE WEATHER CONDITIONS.
CONDITIONS IMPROVE SUNDAY AS THE AREA OF LOW PRESSURE MOVES OFF
AND HIGH PRESSURE BUILDS IN. RELATIVELY TRANQUIL WEATHER SHOULD
PERSIST THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TGJT
In the hours before
Local storm report, May 25, 2:08 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM NON-TSTM WND GST 1 ESE CRAIG 40.51N 107.53W
05/25/2012 M45 MPH MOFFAT CO ASOS
&&
EVENT NUMBER GJT1200396
MALEKSALocal storm report, May 25, 3:10 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 PM MDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM NON-TSTM WND GST 15 NW MOAB 38.73N 109.74W
05/25/2012 M51 MPH GRAND UT ASOS
&&
EVENT NUMBER GJT1200397
MALEKSALocal storm report, May 25, 3:19 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
419 PM MDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND GST 3 NNE GRAND JUNCTION 39.12N 108.53W
05/25/2012 M50 MPH MESA CO ASOS
&&
EVENT NUMBER GJT1200398
MALEKSALocal storm report, May 25, 4:13 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
513 PM MDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM NON-TSTM WND GST 3 E RIFLE 39.55N 107.72W
05/25/2012 M53 MPH GARFIELD CO ASOS
&&
EVENT NUMBER GJT1200399
MALEKSALocal storm report, May 25, 4:14 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
514 PM MDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM NON-TSTM WND GST 1 ESE VERNAL 40.44N 109.51W
05/25/2012 M47 MPH UINTAH UT ASOS
&&
EVENT NUMBER GJT1200400
MALEKSALocal storm report, May 25, 4:18 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
518 PM MDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM NON-TSTM WND GST 1 E GRAND JUNCTION 39.09N 108.53W
05/25/2012 M54 MPH MESA CO TRAINED SPOTTER
&&
EVENT NUMBER GJT1200401
MALEKSAWildfire, Paradox Valley / Lower Dolores River Basin
- When
- May 25, 5:00 PM MST to May 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
The Sunrise Mine wildfire which was human caused started late in the afternoon on May 25th, four miles north of Paradox. Conditions were favorable for large wildfire growth and this fire eventually burned over 5700 acres before being fully contained on June 3rd. Ten residences and fifteen other buildings were threatened during this wildfire but none were lost.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 21 events
- Hail in Nebraska, May 25, 2012$1.4 million · 2.75 in hail · 3 events
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 5 events
- High Wind in Nevada, May 25, 2012$60,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, May 25, 2012$40,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Ohio, May 25, 2012$50,000 · 50 kt wind · 3 events
- Hail in Iowa, May 25 to 26, 2012$12,000 · 1 in hail · 5 events
- Hail in Missouri, May 25, 20121.75 in hail · 8 events
- Drought in Indiana, May 25 to 31, 20126 events
- Flash Flooding and Hail in Missouri, May 25, 20121 in hail · 6 events
- High Wind in Utah, May 25 to 26, 201276 kt wind · 5 events
- Hail in Iowa, May 25 to 26, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471719.